Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 34, NWS Charleston, SC

May 22, 2020Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 22, 2020, 4:03 PM EDT for Berkeley County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 4:03 PM EDT (20:03 UTC)
Expired
May 22, 2020, 4:45 PM EDT
In force
42 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Berkeley County, SC

The radar

The Columbia radar (KCAE), 111 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

806 
WUUS52 KCHS 222003
SVRCHS
SCC015-222045-
/O.NEW.KCHS.SV.W.0034.200522T2003Z-200522T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
403 PM EDT Fri May 22 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Berkeley County in southeastern South Carolina...

* Until 445 PM EDT.

* At 403 PM EDT, a severe thunderstorm was located over Eastern Lake
  Marion, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Saint Stephen, Bonneau, Eadytown, Eastern Lake Marion, Northern
  Lake Moultrie and Bonneau Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3349 7995 3345 7989 3329 7990 3337 8024
      3338 8024 3339 8022 3345 8022 3346 8015
      3345 8014 3348 8015 3350 8012 3350 8009
      3351 8008 3350 8002 3351 7999
TIME...MOT...LOC 2003Z 272DEG 13KT 3341 8018 

HAIL...1.00IN
WIND...60MPH
 
$$

ETM
1 follow-up statement
310 
WWUS52 KCHS 222023
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
423 PM EDT Fri May 22 2020

SCC015-222045-
/O.CON.KCHS.SV.W.0034.000000T0000Z-200522T2045Z/
Berkeley SC-
423 PM EDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR BERKELEY COUNTY...

At 423 PM EDT, a severe thunderstorm was located over Eadytown,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Saint Stephen, Bonneau, Eadytown, Northern Lake Moultrie and Bonneau
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3349 7995 3345 7989 3329 7990 3336 8020
      3344 8017 3346 8015 3345 8014 3348 8015
      3350 8012 3350 8009 3351 8008 3350 8002
      3351 7999
TIME...MOT...LOC 2023Z 279DEG 17KT 3340 8010 

HAIL...1.00IN
WIND...60MPH
 
$$

ETM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:30 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 22, 2:30 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
230 PM EDT Fri May 22 2020

.SYNOPSIS...
A stalled front will remain over or near the area this weekend.
High pressure will then build to the north early next week and
persist for much of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar imagery has had a lack of convection this afternoon,
especially across the Charleston Tri-County where it was
expected to ramp up. This is probably a result of the abundant
stratus there this morning, which held temperatures down and is
leading to less instability than expected. However, high
temperatures are being reached as expected across our GA
counties. SPC Mesoscale Analysis continues to indicate the
highest MLCAPEs across our SC counties, which may be a bit
overdone. Though, shear is a little better here. In GA, MLCAPEs
are lower, but DCAPEs are higher. Hence, our area continues to
be under a Slight Risk per SPC. Per the synoptic models and the
CAMs, convection should fire off along the sea breeze, mainly
across the Charleston Tri-County and then move inland. Then, a
second batch of convection originating from inland GA should
move towards the coast this evening. Though, the timing is a bit
uncertain. The main threats continue to be damaging winds and
large hail with the storms through this evening. Convection
should decrease in coverage during the late evening hours. Low
temperatures are forecast to generally range around 70 late
tonight.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Moderate confidence this period. A stalled front will linger over or
near the area through the weekend before shifting farther south as
high pressure builds to the north Sunday night and/or Monday. The
lack of significant moisture and forcing for ascent will yield low
rain chances/amounts through the weekend, with a bit better chance
and amounts Monday as moisture/forcing increase a bit. There could
even be some heavy rain Monday given the weak storm motions.
Temperatures should be above normal through the weekend before
falling back closer to normal Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Moderate confidence this period. High pressure should persist to the
north of the area with an onshore wind prevailing. Some higher bands
of moisture and upper forcing look to affect the area from time to
time keeping at least a small chance of rain around pretty much at
any point but there does not appear to be a significant heavy
rain/severe weather threat at this time. Temperatures should be near
to slightly above normal.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
18Z TAFs

CHS: Convection is expected along the sea breeze this afternoon
through this evening. There remain enough concerns for direct
impacts to the terminal to keep a TEMPO group. Though, we
adjusted the timing to better reflect the models and the latest
radar trends. It's possible there could be brief IFR in the
strongest storms, but we'll wait for radar trends to develop
before putting any mention in the TAF. Conditions improve later
this evening, with VFR prevailing overnight into Saturday.

SAV: VFR is expected to prevail through the afternoon. Models
indicate a batch of convection moving in from the west this
evening. There is enough uncertainty over the timing that we
have several hours of VCTS. The timing will be narrowed down
based on future radar trends, with possibly a TEMPO group being
added. Conditions improve later this evening, with VFR
prevailing overnight into Saturday.

Extended Aviation Outlook: High confidence in mostly VFR conds
Saturday through Wednesday, with some restrictions from low clouds
and showers Sunday night and Monday.

&&

.MARINE...
Today and Tonight: A weak pressure gradient should yield steady
winds from the SSW through the near term period, speeds
generally between 10-15 kts. Swells with 11-13 second periods
from the remnants of Arthur will persist through today. Seas are
forecast to range between 2-5 ft.

Saturday through Wednesday: Moderate confidence this period with no
significant concerns as a front lingers over or near the area
through the weekend and then high pressure builds from the north
early to mid next week. Steady onshore winds will help seas build
slowly through Wednesday but not expecting them to reach Small Craft
Advisory levels in the offshore waters until Wednesday night.

Rip Currents: Lingering swells from the remnants of Arthur
combined with onshore winds will continue to generate a
Moderate Risk of rip currents for the entire coast today. An
elevated risk is expected for the SC coast tomorrow, while the
risk lowers for the GA coast due to the subsiding swell there.
The risk could increase again mid to late next week due to
onshore winds and increasing wave periods.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...
MARINE...
Hazardous weather outlook, May 22, 3:44 AM EDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
344 AM EDT Fri May 22 2020

GAZ117-119-139-141-SCZ048>051-230745-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
344 AM EDT Fri May 22 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rip Currents: An elevated risk could linger into Saturday, especially
along the SC coast, then return again mid to late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-230745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
344 AM EDT Fri May 22 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 22, 3:50 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
350 PM EDT Fri May 22 2020

SCZ045-222015-
Inland Berkeley-
350 PM EDT Fri May 22 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...

At 350 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Eastern Lake Marion, or 18 miles south of
Manning, moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Bonneau, Eadytown, Eastern Lake Marion, Northern Lake Moultrie,
Bonneau Beach and Cross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck by
lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3350 7997 3328 7995 3335 8024 3338 8024
      3339 8022 3345 8022 3344 8021 3345 8021
      3346 8015 3345 8014 3348 8015 3350 8012
      3350 8009 3351 8008 3351 7999
TIME...MOT...LOC 1950Z 272DEG 15KT 3343 8022

ETM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:50 PM EDTSpecial Weather StatementCHSBerkeley25 min
May 22, 4:45 PM EDTSpecial Weather StatementCHSBerkeley30 min
May 22, 5:14 PM EDTSpecial Weather StatementCHSBerkeley31 min
May 22, 5:48 PM EDTSpecial Weather StatementCHSAllendale27 min
May 22, 6:00 PM EDTSevere Thunderstorm WarningCHSAllendale45 min
May 22, 6:44 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Hampton61 min
May 22, 7:17 PM EDTSevere Thunderstorm WarningCHSBerkeley58 min
May 22, 7:32 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton, Jasper58 min
May 22, 7:52 PM EDTSpecial Weather StatementCHSDorchester38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.